THE international group of anesthesiologists who study neuromuscular blocking agents have been working for the past 30 years to develop a nondepolarizing muscle relaxant to replace succinylcholine. Their goal has been a fast-acting, short-duration drug without the side effects of succinylcholine. So far, rapacuronium (Raplon; Organon Inc., West Orange, NJ) comes closest to that goal. Its onset is approximately 20 s slower than that of succinylcholine, and recovery is 10 min longer. Nevertheless, it clearly provides adequate relaxation and intubating conditions for rapid induction. 1
In this issue of the Journal, three reports describe 21 cases of bronchospasm after rapacuronium, 14 of which were “severe.” The incidents involved 20 children and one adult. 2–4Most frightening is the observation that some episodes were so severe that end-tidal carbon dioxide could not be detected, arterial desaturation occurred, and epinephrine was needed in addition to other bronchodilators to treat the bronchospasm. Unfortunately, such cases may be more common than these reports indicate. Three episodes of bronchospasm have occurred at my institution (out of 150 ampules of rapacuronium used), one of which lead to cyanosis and brachycardia and required treatment with intravenous epinephrine. The involved anesthesiologist described the occurrence as if “somebody had put a clamp across the endotracheal tube.” Fortunately, these reported events were short-lived and, because of the vigilance and skill of the anesthesiologists involved, did not result in long-lasting complications.
However, the irony remains that although we have freed ourselves of the rare occurrences of bradycardia, rhabdomyolysis, and malignant hyperthermia seen with succinylcholine, we now need to deal with an equally serious and possibly more common problem—bronchospasm with rapacuronium.
When such a complication is brought to our attention after a drug has been marketed, we must ask if the medical–scientific community adequately evaluated the full range of side effects likely to be encountered. A check of the package insert provided for rapacuronium shows that its respiratory side effects are infrequent. Hypoxia and increased airway pressures are the first mentioned; a long list of other side effects of varying intensity and frequency follows. Tellingly, there is no mention of severe bronchospasm. The Consumer Information page for Raplon at the Food and Drug Administration Web site (http://www. fda.gov/cder/consumerinfo/) lists only “low blood pressure” as a common side effect. A Medline search of bronchospasm in the presence of rapacuronium yields no citation (obviously, this will change after the publication of this issue of Anesthesiology). Further review of the literature is also interesting. The PubMed electronic version of the National Library of Medicine lists 23 review and 38 original articles on rapacuronium. Although 8 of the 23 reviews mention that this agent could elicit some respiratory side effects, only one comprehensively lists these, notes an overall incidence of 3.4%, and details 3 instances of severe bronchospasm out of 2,000 patients reviewed. 5Of the 38 original reports, 7 mention respiratory complications in the abstract, 14 mention respiratory complications in the Result section, and 10 mention respiratory complications in the Discussion section. Adverse respiratory effects (0–16%) were noted most often when large intubating doses were used; in this situation, increased airway resistance was the most often quoted. Interestingly, in the 524 pediatric patients studied, only 5 cases of mild–moderate respiratory adverse effects were noted. Perhaps there was a tendency to underplay these side effects because they were self-limiting and a fair number occurred in patients who had predisposing conditions, such as respiratory infections, smoking, or asthma. In addition, there is the general consideration that aminosteroid relaxants do not release histamine. 6
Based on these current case reports and previous published observations, it is clear that rapacuronium can induce severe and potentially life-threatening bronchospasm in certain patients. Its precise incidence is unknown, but it seems to be more frequent in patients with respiratory afflictions. Most of these respiratory adverse effects are mild and self-limiting, although they often require increased ventilatory pressure. However, in some cases (more often with children than with adults), the effect can be pronounced enough to necessitate aggressive treatment with bronchodilators and even, in rare cases, epinephrine.
When succinylcholine is contraindicated in a patient requiring rapid intubation, the clinician’s options are limited. In my experience, anesthesiologists who have encountered rapacuronim-induced bronchospasm are usually reluctant to use the drug again. The most plausible alternative is perhaps rocuronium. It has practically the same onset time of rapacuronium but has a slightly longer duration of action. Although bronchospasm has been reported with rocuronium, it is generally rare and, based on published reports and clinical experience, seems to be less intense than that seen with rapacuronium. With very short procedures, the anesthetist may have to wait an additional 10–20 min for reversal, but this is by far a better alternative than having to treat severe bronchospasm.